Rigidity of marginally outer trapped 2-spheres

Gregory J. Galloway, Abraão Mendes

Research output: Contribution to journalArticlepeer-review

3 Scopus citations


In a matter-filled spacetime, perhaps with positive cosmological constant, a stable marginally outer trapped 2-sphere must satisfy a certain area inequality. Namely, as discussed in the paper, its area must be bounded above by 4π=c, where c > 0 is a lower bound on a natural energy-momentum term.We then consider the rigidity that results for stable, or weakly outermost, marginally outer trapped 2-spheres that achieve this upper bound on the area. In particular, we prove a splitting result for 3-dimensional initial data sets analogous to a result of Bray, Brendle and Neves [10] concerning area minimizing 2-spheres in Riemannian 3-manifolds with positive scalar curvature. We further show that these initial data sets locally embed as spacelike hypersurfaces into the Nariai spacetime. Connections to the Vaidya spacetime and dynamical horizons are also discussed.

Original languageEnglish (US)
Pages (from-to)63-83
Number of pages21
JournalCommunications in Analysis and Geometry
Issue number1
StatePublished - 2018

ASJC Scopus subject areas

  • Analysis
  • Statistics and Probability
  • Geometry and Topology
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Rigidity of marginally outer trapped 2-spheres'. Together they form a unique fingerprint.

Cite this